Healthcare & Clinical
PHQ-9 Depression Severity Score (0–27) & Item-9 Safety Alert Formula
Calculate Kurt Kroenke & Robert Spitzer's 9-item Patient Health Questionnaire (PHQ-9, 0 to 27 points), classify depression severity into Minimal (0–4), Mild (5–9), Moderate (10–14), Moderately Severe (15–19), and Severe (20–27), and flag any positive Item 9 safety response.
Score DSM-criteria depression severity AND never miss a positive Item 9 safety screen!
Kurt Kroenke, Robert Spitzer, and Janet Williams (2001) validated the 9-item Patient Health Questionnaire (PHQ-9) across 6,000 primary-care and OB-GYN patients as both a screening tool (cutoff >= 10 achieves 88% sensitivity and 88% specificity for major depression!) and a longitudinal treatment-response tracker (where a >= 5-point drop indicates clinically meaningful response, and < 5 indicates remission)! Each DSM symptom over the past 2 weeks is scored 0 (Not at all), 1 (Several days), 2 (More than half the days), or 3 (Nearly every day), totaling 0 to 27 points!
Five symmetric 5-point bands classify severity: 0–4 Minimal/None, 5–9 Mild, 10–14 Moderate, 15–19 Moderately Severe, and 20–27 Severe Depression! Critically, clinical EHR workflows ALWAYS evaluate Item 9 (thoughts of self-harm or being better off dead) independently of the total score—because even a patient with total PHQ-9 = 6 who scores >= 1 on Item 9 requires immediate same-visit clinical safety assessment!
| Total PHQ-9 Score (0–27) | Depression Severity Band | Standard Measurement-Based Care Action |
|---|---|---|
| 0 – 4 points | Minimal / None | Remission target (< 5); routine follow-up |
| 5 – 9 points | Mild Depression | Watchful waiting, psychoeducation, repeat PHQ-9 |
| 10 – 14 points (>= 10 Cutoff!) | Moderate Depression | Psychotherapy (CBT) and/or pharmacotherapy plan |
| 15 – 19 points | Moderately Severe Depression | Active pharmacotherapy and/or psychotherapy |
| 20 – 27 points | Severe Depression | Immediate pharmacotherapy + specialty mental health |
Total PHQ-9 Depression Score (0 to 27 Points)
Validates each of the 9 items lies in [0, 3] and sums B2:B10.
=IF(OR(MIN(B2:B10) < 0, MAX(B2:B10) > 3), "Invalid PHQ-9 Item (0 to 3)", SUM(B2:B10))PHQ-9 Severity Tier with Independent Item-9 Safety Flag
Appends an explicit Item-9 safety alert whenever B10 >= 1 regardless of total score.
=IF(OR(MIN(B2:B10) < 0, MAX(B2:B10) > 3), "Invalid PHQ-9 Item (0 to 3)", IF(B10 >= 1, "ALERT: Item 9 Positive — Immediate Safety Assessment", IF(SUM(B2:B10) <= 4, "Minimal Depression (0-4)", IF(SUM(B2:B10) <= 9, "Mild Depression (5-9)", IF(SUM(B2:B10) <= 14, "Moderate Depression (10-14)", IF(SUM(B2:B10) <= 19, "Moderately Severe Depression (15-19)", "Severe Depression (20-27)"))))))Try the example
Use the original values or change them to test your understanding.